Sexual Side Effects of Popular Hair Loss Drug May Be Permanent
In what may be described in a “Hair Today, Erection Gone Tomorrow” news headline, a researcher has recently published disquieting news for balding men on a popular hair loss drug that while gaining new hair or preventing the loss of present hair, that they may also be setting themselves up for a future of erection difficulties that could become permanent.
The active ingredient responsible for sexual inactivity is a drug called Finasteride, which is found under the brand names Proscar and Propecia. Proscar is used to treat men with benign prostatic hypertrophy (BPH, enlargement of the prostate gland) that causes frequent and difficult urination. Propecia is used to treat male pattern baldness characterized by a gradual thinning of hair from the scalp that leads to a receding hairline and/or balding on the top of the head. Both drugs rely on finasteride’s 5-alpha reductase inhibitor properties that essentially blocks the body’s production of male sex hormones.
For some time now the hair loss drug Propecia has been associated with sexual side effects such as:
• Inability to have or maintain an erection
• Decreased sexual desire
• Problems with ejaculation (including decreased volume of ejaculate)
• Pain in the testicles
The incidence of sexual side effects from taking the popular hair loss drug Propecia has thus far been shown to affect only a small percentage of users and is otherwise deemed safe for use by the FDA.
However, of those who do experience sexual side effects from the hair loss drug, a significant number are discovering that discontinuing the medication does not lead to instant sexual recovery. Rather, side effects have been reported lasting months to years at a time following discontinuation of the hair loss drug.
In a recent study published in The Journal of Sexual Medicine, researcher Michael S. Irwig, M.D. describes a prospective study designed to determine whether the persistent sexual side effects associated with finasteride resolve after discontinuing the meds or if the side effects truly endure over time as some anecdotal reports attest.
In his study, 54 otherwise healthy young men without any underlying previous sexual dysfunction, medical conditions, or psychiatric conditions who had experienced sexual side effects from taking finasteride were recruited and reassessed for sexual dysfunction an average of 14 months following the discontinuation of their hair loss medication. The degree of sexual dysfunction was assessed using the Arizona Sexual Experience Scale (ASEX) scale. ASEX is a five-item rating scale that quantifies sex drive, arousal, vaginal lubrication/penile erection, ability to reach orgasm, and satisfaction from orgasm.
What Dr. Irwig found was that 96% of the participants in the study suffered from persistent sexual side effects long after discontinuing their hair loss meds, with 89% meeting the scored criteria of being categorized as sexually dysfunctional according to the ASEX scale.
"Men who developed persistent sexual and other side effects lasting for at least three months after discontinuing finasteride continue to have a high prevalence of sexual dysfunction for subsequent months or years," the author wrote.
The author notes that several previous rat studies have shown detrimental changes to erectile function caused by 5 alpha reductase inhibitors and that physicians prescribing finasteride-containing meds—such as the popular hair loss drug Propecia—should contemplate its use and ensure that patients are made aware of the potential adverse sexual side effects.
Follow this link to an informative article about a 60-second hair test you can take to determine if you are going bald.
Image Source: Courtesy of Wikipedia
“Persistent Sexual Side Effects of Finasteride: Could They Be Permanent?” The Journal of Sexual Medicine--Article first published online: 12 JUL 2012 DOI: 10.1111/j.1743-6109.2012.02846.x; Michael S. Irwig MD
“Adverse Side Effects of 5α-Reductase Inhibitors Therapy: Persistent Diminished Libido and Erectile Dysfunction and Depression in a Subset of Patients” The Journal of Sexual Medicine Vol. 8, Issue 3, pp. 872-884, Mar. 2011; Abdulmaged M. Traish PhD et al.